New Mexico, 2015Drought in New Mexico, January 1 to 31, 2015
January 1 to 31, 2015 · NWS EPZ · 3 events in 3 counties and zones
Precipitation totals over the Gila Region for January were well above normal, but occurred late in the month. No change was noted in the drought categories during the month, but did occur with early February with the next drought update.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation totals over the Gila Region for January were well above normal, but occurred late in the month. No change was noted in the drought categories during the month, but did occur with early February with the next drought update.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 3:04 PM MST, 8 hours 56 minutes earlier.
Area forecast discussion, Dec 31, 3:04 PM MST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
304 PM MST WED DEC 31 2014
.SYNOPSIS...
WINTER WILL CONTINUE ACROSS THE BORDERLAND TONIGHT INTO FRIDAY
CHILLY TEMPERATURES AND PERIODS OF RAIN AND SNOW. A PACIFIC FRONT
WILL MOVE IN LATE TONIGHT AND PRODUCE SNOW SHOWERS ABOVE 5000 FEET
AND A MIX OF RAIN AND SNOW BELOW THAT. AN UPPER LOW THEN MOVES OVER
NEW MEXICO FRIDAY WITH MORE PRECIPITATION...MOSTLY AS SNOW...EVEN
OVER THE LOWLANDS. THE STORMS WILL FINALLY MOVE OUT LATE FRIDAY
NIGHT. DRY AND COOL NORTHWEST FLOW ALOFT WILL PERSIST SATURDAY
THROUGH THE MID PORTION OF NEXT WEEK. TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH SUNDAY AND THEN SLOWLY WARM UP ABOVE NORMAL BY
TUESDAY.
&&
.DISCUSSION...
WE ARE NOW WELL INTO OUR FIRST OF THREE PHASES OF A WINTER BLAST
AROUND THE CWA TODAY...AS THE AIRMASS BEHIND THE BACK DOOR COLD
FRONT CHILLED THE AIR AND DEVELOPED CONSIDERABLE LOW CLOUDS OVER THE
AREA TODAY. THESE CLOUDS HAVE BEEN ABLE TO THIN/BREAK UP FAIR AMOUNT
WEST OF THE ORGAN AND FRANKLIN MOUNTAINS...WHILE TO THE EAST THEY
HAVE UNDERGONE LITTLE CHANGE SINCE LAST NIGHT.
PHASE 2 BEGINS LATE TONIGHT AS UPPER LOW OVER FAR WESTERN ARIZONA
AND ATTENDANT SURFACE FRONT WILL PUSH EASTWARD. EXPECT SHOWERS TO
BEGIN AROUND MIDNIGHT TONIGHT OVER THE GILA AND BOOTHEEL. SNOW
LEVELS WILL START OUT AROUND 5500 FT BUT THEN LOWER TO 4000 FT.
BELIEVE MOST AREAS FROM TCS-DMN=ANW AND WEST WILL VERIFY ADVISORY
FOR SNOWFALL AND ALL THESE ZONES ARE INCLUDED IN ADVISORY. THE FRONT
WILL CONTINUE SPREADING SHOWERS FURTHER EAST THURSDAY MORNING AND
AFTERNOON BUT BELIEVE LOWLANDS IN THIS AREA WILL AT MOST JUST SEE
RAIN/SNOW MIX WITH LITTLE OR NO ACCUMULATION. MODELS NOT IMPRESSED
WITH SNOWFALL POTENTIAL FOR THE SACS BUT I STILL PUT THEM IN SNOW
ADVISORY AS PATTERN WOULD SUGGEST MINIMUM SNOW CRITERIA BEING MET.
UPPER LOW LIFTS NORTH INTO COLORADO THURSDAY EVENING AS FRONT MOVES
EAST OF THE AREA. THIS SHOULD GIVE THE CWA A PCPN BREAK THURSDAY
NIGHT BEFORE PHASE 3 KICKS IN.
PHASE 3 BEGINS FRIDAY MORNING AS SECONDARY LOW DEVELOPS OVER CENTRAL
ARIZONA SOUTHWEST OF THE MAIN LOW. THANKFULLY GFS IS BACK IN LINE
WITH THE OTHER MODELS ON THIS FEATURE FOR MORE CONFIDENCE IN THE
SOLUTION. UPPER LOW MOVES TO ARIZONA/NEW MEXICO BORDER LATE FRIDAY
MORNING...AND ACROSS SOUTHERN NEW MEXICO...AND OVER THE TEXAS
PANHANDLE BY SATURDAY MORNING. THIS SHOULD PRODUCE FAIR AMOUNTS OF
QPF. WITH SNOW LEVELS FALLING TO 4000-4500 FT...MOST AREAS WILL SEE
SNOW. HEAVY SNOW LOOKS GOOD FOR THE SACS BUT WILL JUST GO WITH
WINTER STORM WATCH FOR NOW. FUTURE SHIFTS CAN UPGRADE THAT TO A
WARNING IF NEEDED. LOWLAND ZONES MAY NEED ANOTHER ROUND OF
ADVISORIES FRIDAY BUT TOO EARLY RIGHT NOW FOR THEM.
SATURDAY THROUGH WEDNESDAY SHOULD REMAIN DRY WITH A SLOW WARMUP.
NORTHWEST FLOW PERSISTS THROUGH MONDAY WITH VERY FEW IF ANY CLOUDS.
UPPER RIDGE DEAMPLIFIES AND BEGINS MOVING ACROSS THE CWA TUESDAY AND
WEDNESDAY. TEMPERATURES BY TUESDAY AND WEDNESDAY
&&
.AVIATION...VALID 01/00Z-02/00Z...
AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE AREA LATE TONIGHT AND
EARLY THURSDAY MORNING. A SECOND AND STRONGER SYSTEM WILL MOVE INTO
THE AREA VERY LATE THURSDAY AND FRIDAY. 00Z-06Z. WEST OF AN ELP-ALM
LINE. SCT- BKN015-030 BKN150-200. SFC WINDS 070-120 12G122KTS EXCEPT
G30-40KTS WEST SLOPES/PASSES. EAST OF AN ELP-ALM LINE BKN-OVC
005-015 1 - 5 MI IN -ZL -SN BR MAINLY FAR EASTERN OTERO AND FAR
EASTERN HUDSPETH COUNTIES. 06Z-15Z SCT-BKN015-025 SCT-BKN 150-200
STARTING 06Z WEST BORDER MOVING EASTWARD TO EASTERN BORDER 15Z ISOLD
TO SCT AREAS BKN-OVC 010-030 BKN-OVC100-150 23-6 MI IN -SNPL SFC
WINDS 070-130/10KTS. AFT 15Z SCT040-060 SCT250 WITH ISOLD -SHRASN
EAST OF AN ELP-ALM LINE. WINDS 060/10KTS BECOMING 300/08KTS AFT 21Z.
&&
.FIRE WEATHER...
A MIXTURE OF WINTER WEATHER WILL OCCUR OVER THE AREA THROUGH FRIDAY
NIGHT. AN UPPER LEVEL LOW WILL SEND A WAVE OF ENERGY ACROSS THE AREA
TONIGHT THEN DIG DEEPER AND MOVE ACROSS SOUTHERN NEW MEXICO LATE
THURSDAY AND FRIDAY. STRONG EAST WINDS WILL CONTINUE TODAY MAINLY
WEST SLOPES WITH GUST TO 50 MPH GRADUALLY DIMINISHING BY LATE
TONIGHT. PATCHES OF FREEZING FOG AND A LIGHT FREEZING DRIZZLE WILL
BE POSSIBLE FOR AREAS EAST OF AN EL PASO-ALAMOGORDO LINE TODAY. A
PACIFIC STORM SYSTEM WILL BRING SNOW SHOWERS TO THE GILA REGION (2-5
INCHES) AND 1-2 INCHES LOWER ELEVATIONS WEST OF THE CONTINENTAL
DIVIDE TONIGHT - THURSDAY MORNING ALONG WITH 1-3 INCHES OF SNOW IS
POSSIBLE FOR THE SACRAMENTO MOUNTAINS. ANOTHER ROUND OF SNOW SHOWERS
WILL OCCUR ACROSS THE REGION LATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT. MUCH BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH FRIDAY
NIGHT AND THEN A GRADUAL WARM UP TO NEAR NORMAL TEMPS IS EXPECTED BY
THE FIRST PART OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 30 47 34 42 29 / 20 20 20 40 30
SIERRA BLANCA 27 46 33 40 28 / 20 20 20 40 30
LAS CRUCES 29 45 32 41 25 / 20 30 20 40 20
ALAMOGORDO 29 46 31 40 24 / 20 30 30 50 40
CLOUDCROFT 21 34 23 29 18 / 30 50 30 80 40
TRUTH OR CONSEQUENCES 28 39 28 38 21 / 50 60 20 40 20
SILVER CITY 28 37 26 35 21 / 60 60 20 40 20
DEMING 28 40 29 41 22 / 50 60 20 30 10
LORDSBURG 29 39 28 39 22 / 60 60 20 30 0
WEST EL PASO METRO 32 46 37 41 32 / 20 20 20 40 30
DELL CITY 24 45 28 41 25 / 20 20 20 40 30
FORT HANCOCK 30 49 33 43 28 / 20 20 20 40 30
LOMA LINDA 30 44 33 39 29 / 20 20 20 40 30
FABENS 31 47 32 42 27 / 20 20 20 40 30
SANTA TERESA 30 46 32 42 25 / 20 20 20 40 30
WHITE SANDS HQ 31 45 34 40 27 / 20 30 20 40 30
JORNADA RANGE 23 45 27 40 20 / 20 30 20 40 30
HATCH 28 43 30 41 22 / 30 40 20 40 20
COLUMBUS 32 44 34 41 28 / 30 30 20 30 10
OROGRANDE 28 45 32 40 25 / 20 20 20 50 30
MAYHILL 21 38 26 36 21 / 30 50 30 60 40
MESCALERO 23 38 24 36 18 / 30 50 30 80 40
TIMBERON 22 37 25 36 20 / 30 40 30 80 40
WINSTON 21 38 21 35 17 / 70 60 20 40 30
HILLSBORO 28 41 26 36 21 / 50 60 20 40 20
SPACEPORT 23 40 25 40 18 / 50 50 20 40 30
LAKE ROBERTS 24 37 23 34 18 / 70 60 20 40 30
HURLEY 28 37 26 36 21 / 60 60 20 30 10
CLIFF 26 36 30 37 23 / 70 60 20 30 20
MULE CREEK 23 37 25 37 21 / 80 60 20 30 10
FAYWOOD 30 37 28 36 23 / 60 60 20 40 20
ANIMAS 31 40 30 42 24 / 60 60 20 20 0
HACHITA 27 41 28 41 22 / 60 60 20 20 0
ANTELOPE WELLS 31 42 29 43 22 / 50 60 20 20 0
CLOVERDALE 33 40 28 40 23 / 60 60 20 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM MST
THURSDAY FOR NMZ404>407-409.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON MST
THURSDAY FOR NMZ401>403-408.
WINTER WEATHER ADVISORY FROM NOON TO 11 PM MST THURSDAY FOR
NMZ414>416.
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT FOR NMZ414>416.
TX...NONE.
&&
HEFNER/NOVLANHazardous weather outlook, Dec 31, 6:36 AM MST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MST WED DEC 31 2014
NMZ411>417-TXZ418>424-011345-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MST WED DEC 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
STRONG EAST WINDS WILL PERSIST OVER THE AREA THROUGH THIS
AFTERNOON. LOW HANGING CLOUDS WITH AREAS OF FREEZING FOG WILL KEEP
TEMPERATURES WELL BELOW NORMAL WITH MOST AREAS NOT EXPECTED TO
REACH 40 DEGREES. THERE WILL BE A SLIGHT CHANCE OF A RAIN SNOW MIX
LATER TONIGHT WITH MOSTLY TRACE AMOUNTS OF SNOW POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF SNOW FOR THE SACRAMENTO MOUNTAINS WITH 2
TO 5 INCHES POSSIBLE DURING THE DAY AND EARLY EVENING. ANOTHER
ROUND OF MODERATE TO POSSIBLY HEAVY SNOW SHOWERS WILL OCCUR ON
FRIDAY AND FRIDAY NIGHT WITH ANOTHER 2 TO 5 INCHES OF SNOW
POSSIBLE. LOWLAND AREAS WILL HAVE A SLIGHT CHANCE OF A RAIN SNOW
MIX THROUGH MID DAY THURSDAY WITH A VERY SLIGHT CHANCE THURSDAY
NIGHT. CHANCES FOR RAIN AND SNOW WILL INCREASE EARLY FRIDAY AS THE
SECOND PART OF THE WINTER STORM SYSTEM MOVES ACROSS THE STATE.
SOME ACCUMULATING SNOW MAY OCCUR IN THE OUTLYING LOWLANDS AWAY
FROM THE MAJOR METRO AREAS. SNOW SHOWERS WILL TAPER OFF AND END
FRIDAY NIGHT AND EARLY SATURDAY MORNING. DRY CONDITIONS ARE
EXPECTED FOR THE REST OF SATURDAY THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED
NMZ401>410-011345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-
636 AM MST WED DEC 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...TODAY AND TONIGHT
THE FIRST PART OF A LARGE WINTER STORM SYSTEM WILL WILL MOVE INTO
THE AREA LATE THIS AFTERNOON AND TONIGHT WITH MODERATE SNOW
SHOWERS DEVELOPING OVER THE GILA REGION IN THE EVENING AND
CONTINUING THROUGH THURSDAY MORNING. NEARBY LOWLAND AREAS WILL SEE
A MIX OF RAIN AND SNOW THAT COULD CHANGE OVER TO ALL SNOW BY EARLY
THURSDAY MORNING. 3 TO 6 INCHES OF SNOW ACCUMULATION WILL BE
POSSIBLE IN THE GILA REGION WITH 1 TO 3 INCHES OF SNOW POSSIBLE
FOR THE ADJACENT LOWLANDS OF GRANT AND SIERRA COUNTIES BY THURSDAY
MORNING. PORTIONS OF HIDALGO AND LUNA COUNTIES MAY GET UP AN INCH
OF SNOW BY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FIRST ROUND OF SNOW SHOWERS WILL TAPER OFF BY MID DAY
THURSDAY WITH ONLY A SLIGHT CHANCE AFTER WARDS THROUGH MOST OF
THURSDAY NIGHT. THE NEXT ROUND OF SNOW SHOWERS WILL FOCUS MORE TO
THE EAST BUT THERE IS A CHANCE OF FURTHER SNOWFALL FRIDAY MORNING
THROUGH MID DAY FOR THE GILA REGION AND SURROUNDING AREAS. ANOTHER
1 TO 3 INCHES OF SNOW MAY OCCUR. THE SNOW SHOWERS WILL TAPER OFF
AND END BY FRIDAY EVENING. DRY CONDITIONS AREA EXPECTED SATURDAY
THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED
LUNDEEN
Drought, Upper Gila River Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of January. The Gila Hot Springs Cooperative Observer reported 2.21 inches of precipitation which was 1.27 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The northern half of the zone was in Severe(D2) drought during the month of January.
Drought, Southwest Desert/Lower Gila River Valley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northern and eastern portions of the zone remained in Severe(D2) drought during the month of January. The Redrock Cooperative Observer reported 2.51 inches of precipitation which was 1.65 inches above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, January 1 to 4, 20151 death · 1 event
- Cold in Wisconsin, January 1, 20151 death · 1 event
- Frost and Freeze in Arizona, January 1 to 3, 2015$1.0 million · 3 events
- Frost and Freeze in California, January 1 to 3, 2015$300,000 · 3 events
- Winter Weather in Texas, January 1 to 2, 2015$55,000 · 24 events
- Drought in Texas, January 1 to 31, 2015$43,000 · 28 events
- Lake-Effect Snow in New York, January 1 to 2, 2015$90,000 · 2 events
- Heavy Snow and Frost and Freeze in Arizona, January 1, 2015$60,000 · 5 events
- Tornado and Damaging Winds in Georgia, January 1 to 4, 2015EF1 · 4 events
- Drought in Oklahoma, January 1 to 31, 201527 events
- Lake-Effect Snow in New York, January 1, 2015$30,000 · 2 events
- Ice Storm in Texas, January 1 to 2, 201523 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555275, 555276, 555277.